West Virginia, 2021

Flash Flooding and Flood in West Virginia, August 18, 2021

August 18, 2021 · NWS RLX · 5 events in 2 counties and zones

The remnants of Tropical Storm Fred moved into the area late on August 17th into early August 18th leading to heavy rainfall overspreading West Virginia. 5 inches fell over portions of western West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The remnants of Tropical Storm Fred moved into the area late on August 17th into early August 18th leading to heavy rainfall overspreading West Virginia. Multiple instances of flooding occurred as rainfall amounts of around 2.5 to 3.5 inches fell over portions of western West Virginia. A few garages were flooded in Cabell County and flash flooding occurred in multiple locations along Route 3, a few of these locations becoming impassable for a time during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 18, 3:03 AM EST, 7 minutes earlier.

Area forecast discussion, Aug 18, 3:03 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
403 AM EDT Wed Aug 18 2021

.SYNOPSIS...
Locally heavy rain is expected overnight tonight as the remnants
of TS Fred move through the region. Afternoon shower and
storm chances continue into the weekend ahead of a cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 350 AM Wednesday...

The circulation of the remnants of Fred is evident on radar
imagery rotating around its center located roughly over the Tri-
state area KY/OH/WV this morning. Rainfall pattern looks like a
comma head with bands of precipitation around its center, a
broad dry band advecting drier air from the southwest, and a
tail of convection streaming towards our northeast mountains
this morning. Expect most of the precipitation to lift north as
Fred moves out of the area today. Improving conditions are
already seen spreading from southeast to north with the
distinctive dry bands.

Radar rainfall estimates looks a little inflated, generally 2
to 4 inches across southern and southwest WV. The highest
amounts fell in Mingo and Logan counties where rain gages
measured 1 to 3 inches overnight. Most of this rain fell over
the Twelvepole Creek and the Tug River basins in Mingo County,
and over the Guyandotte River basin in Logan county. These
basins drain west causing rises in rivers and creeks. Additional
rainfall fell in Lincoln county making the Mud River water
levels to rise into action stage this morning. Will monitor this
gage near Griffithsville in case a river warning should be
issued if water levels reaches action stage.

The axis of precipitation has shifted west over the Tri-state
area and over the Middle Ohio Valley where 1 to 3 inches of rain
are expected this morning, and will continue moving north
affecting the Middle Ohio Valley and northern WV through this
afternoon.

The core remnants of Fred will quickly move north later this
morning, exiting north perhaps this afternoon before spreading
more precipitation along its path. Flash flood watch remains in
effect for WV until noon Wednesday.

Continued with the thinking of additional convection firing up
this afternoon after Fred's exodus, although confidence is low.
Allowed for slight chance PoPs to linger around tonight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 215 PM Tuesday...

With the departure of Fred well clear of the area at the start
of the period, the weather pattern will return to a more
summer-like state with diurnally driven showers and
thunderstorms each afternoon. A shortwave will drive precip
chances back up Thursday afternoon. By Friday the concentration
of highest POPs will then shift east along the higher terrain as
lowering heights aloft dive down in accordance with upper level
low pressure dropping into the Mid-Atlantic region. Temperatures
will hold steady around their climatological normal through the
forecast period.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 215 PM Tuesday...

Unsettled weather remains in the cards heading into the long
term forecast with a frontal boundary progged to arrive sometime
this weekend. Once this occurs, drier weather is then slated to
make a return for the start of next week. Upper level ridging
extending up from the Central Plains will aid in clearing out
lingering showers before retreating back over the Desert
Southwest sometime next week.

Temperatures climb back into the upper 80s across the lowlands
this weekend as southwesterly flow ahead of the front ushers in
Gulf moisture and warmer air. Hot and humid conditions will
likely remain through the period.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
As of 128 AM Wednesday...

Circulation associated with remnants of TS Fred evident in radar
imagery with center over northeast KY moving slowly north
northwest. Rainbands around its center are noticed producing
moderate rainfall and MVFR/IFR conditions along their path
mainly across southern terminals. Visibility tends to improve
while ceilings deteriorate during moderate showers. Conditions
over northern terminals wills start VFR, but will gradually
deteriorate into IFR low stratus and rain by Wednesday morning.

Models have most of the rainfall exiting north allowing for
drier conditions spreading from south to north late Wednesday
morning into the afternoon. Conditions across the southwestern
sites will begin to improve from MVFR to VFR by early
afternoon.

Winds will be variable and around 5 to 10KTs as the center of
Fred's circulation moves north northwest, exiting the local
region by late Wednesday afternoon. Coded LLWS at BKW for few
hours as radar showing 50 knots within 2,000 feet.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Ceilings and visibility will likely vary in
moderate rain tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    WED 08/18/21
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EDT 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  H    M    M    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    M    H    H    H    M    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    M    M    H    H    H    H    H

AFTER 06Z THURSDAY...
IFR valley fog possible Thursday and Friday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until noon EDT today for WVZ515>526.
     Flash Flood Watch until noon EDT today for WVZ005>011-013>020-
     024>034-039-040.
OH...Flash Flood Watch until noon EDT today for OHZ067-075-076-
     085>087.
KY...Flash Flood Watch until noon EDT today for KYZ103-105.
VA...Flash Flood Watch until noon EDT today for VAZ003-004.

&&

SYNOPSIS...ARJ/04
NEAR TERM...ARJ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...ARJ
Hazardous weather outlook, Aug 17, 8:30 PM EST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
930 PM EDT Tue Aug 17 2021

VAZ003-004-WVZ033-190130-
Dickenson-Buchanan-McDowell-
930 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for southwest Virginia and
McDowell County in southern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a marginal risk for severe thunderstorms. The main threats
are locally damaging winds and perhaps a brief tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ034-190130-
Wyoming-
930 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for Wyoming County in southern
West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a marginal risk for severe thunderstorms. The main threats
are locally damaging winds and perhaps a brief tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ103-105-OHZ067-075-076-085>087-WVZ005>011-013>020-024>032-039-040-
190130-
Boyd-Lawrence KY-Morgan-Athens-Washington-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
930 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and the lowlands of West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ515>522-190130-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
930 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM 5 AM EDT WEDNESDAY THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for the central mountains of West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a marginal risk for severe thunderstorms. The main threats
are locally damaging winds and perhaps a brief tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523>526-190130-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
930 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM 5 AM EDT WEDNESDAY THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for Pocahontas and Randolph
counties in northeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is also a marginal risk for severe thunderstorms. The main
threats are locally damaging winds and perhaps a brief tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is also a marginal risk for severe thunderstorms Wednesday.
The main threat will be locally damaging wind gusts or perhaps a
brief tornado.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-102-OHZ066-083-084-190130-
Greenup-Carter-Perry-Jackson OH-Vinton-
930 PM EDT Tue Aug 17 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky and interior southeast Ohio.

.DAY ONE...Tonight.

There is a marginal risk for excessive rainfall in heavier showers
or thunderstorms hitting the same location multiple times, or even a
more persistent heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Special weather statement, Aug 17, 9:10 PM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1010 PM EDT Tue Aug 17 2021

VAZ003-004-180415-
DICKENSON-BUCHANAN-
INCLUDING THE CITIES OF CLINTWOOD, GRUNDY, AND VANSANT
1010 PM EDT Tue Aug 17 2021

...Heavy rain impacting Dickenson and Buchanan counties...

Doppler radar and rain gages indicate one to two inches of rain
has fallen, and up to another inch is possible overnight.

Excessive runoff from heavy rainfall will cause elevated levels
on small creeks and streams, and ponding of water on country roads
and farmland along the banks of creeks and streams

In hilly terrain there are hundreds of low water crossings
which are potentially dangerous in heavy rain. Do not attempt to
travel across flooded roads. Find alternate routes.  The water
depth may be too great to allow your car to cross safely. It is
especially hard to tell the depth of the water at night. It takes
only a few inches of swiftly flowing water to carry vehicles
away. Move to higher ground.

TRM
Special weather statement, Aug 17, 9:16 PM EST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1016 PM EDT Tue Aug 17 2021

WVZ024-025-180430-
MINGO-LOGAN-
INCLUDING THE CITIES OF WILLIAMSON, LOGAN, CHAPMANVILLE, AND MAN
1016 PM EDT Tue Aug 17 2021

Doppler radar and rain gages indicate one to one and a half
inches of rain has fallen, and another inch is possible
overnight.

Excessive runoff from heavy rainfall will cause elevated levels
on small creeks and streams, and ponding of water on country roads
and farmland along the banks of creeks and streams

In hilly terrain there are hundreds of low water crossings
which are potentially dangerous in heavy rain. Do not attempt to
travel across flooded roads. Find alternate routes.  The water
depth may be too great to allow your car to cross safely. It is
especially hard to tell the depth of the water at night. It takes
only a few inches of swiftly flowing water to carry vehicles
away. Move to higher ground.

The radar

The Charleston,WV radar (KRLX), 24 km away, was scanning. The volume nearest the first event began at 08:10 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Lincoln

When
August 18, 3:10 AM EST to 6:30 AM EST
Where
Lincoln County, 0.12 mi NNE of Griffithsville to 0.2 mi ENE of Griffithsville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.232, -81.980

High water was observed over the road in multiple locations along Route 3 and Route 214 near the communities of Griffithsville and Yawkey.

Flash Flood, Lincoln

When
August 18, 3:10 AM EST to 6:30 AM EST
Where
Lincoln County, 0.42 mi WNW of New Hamlin to 0.72 mi WSW of New Hamlin
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.282, -82.127

Mahone Creek rose out of its banks which led to flooding along Route 3 to the west of the town of Hamlin.

Flash Flood, Cabell

When
August 18, 3:20 AM EST to 6:30 AM EST
Where
Cabell County, 1.91 mi ESE of Milton to 1.44 mi ESE of Milton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
38.424, -82.096

A few garages on Juniper Lane flooded between the towns of Milton and Culloden as Lee Creek rose out of its banks.

Flash Flood, Lincoln

When
August 18, 6:30 AM EST to 8:45 AM EST
Where
Lincoln County, 0.77 mi SW of Sweetland to 0.88 mi SSW of Sweetland
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.261, -82.039

Route 3 became impassable near the community of Sweetland due to high water.

Flood, Lincoln

When
August 18, 8:20 AM EST to 2:56 PM EST
Where
Lincoln County, 1.23 mi SW of Sweetland to 1.45 mi SW of Sweetland
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
38.256, -82.044

The river gage along the Middle Fork Mud River at Griffithsville rose above its 12 foot bankfull stage on the morning of August 18th. The river crested at 13.41 feet a few hours later and returned to its banks early in the afternoon. While out of its banks, minor flooding occurred across the adjacent fields and low lying areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968468, 968471, 968480, 968478, 974814.